The asthma medication montelukast (Singulair, Merck) is linked to increased reports of depression and nightmares in adults and children, as well as aggression in children, according to a review of voluntary adverse event reports published online September 20 in Pharmacology Research & Perspectives.
“Because of the high incidence of neuropsychiatric symptoms — especially nightmares — after using montelukast in both children and adults, the clinician should discuss the possibility of these adverse events with the patient and parents,” first author Meindina Haarman, MSc, from University Medical Center Groningen, The Netherlands, said in a news release.
Haarman and colleagues say this is the first study to analyze reports of adverse drug reactions related to montelukast in both children and adults.
Montelukast is used in maintenance therapy for adults and children with asthma and allergic rhinitis. Commonly reported adverse reactions include upper airway infection, fever, rash, nausea, vomiting, diarrhea, and elevated liver enzymes.
Sleep disorders and psychiatric symptoms have also been reported. In 2009, the US Food and Drug Administration mandated that the drug label of montelukast and other drugs in this class list neuropsychiatric symptoms such as depression and suicidality as possible adverse reactions.
Montelukast has also been linked to allergic granulomatous angiitis, also called Churg-Strauss syndrome, a rare autoimmune condition that causes inflammation of small and medium-sized blood vessels in people with airway allergies. The condition can affect various organs, especially the lungs and digestive tract, and can be life-threatening in some cases.
To better characterize the safety profile of montelukast in regular clinic use, the researchers conducted a retrospective study of all adverse drug reactions in children and adults reported to the Netherlands Pharmacovigilance Center Lareb and the World Health Organization (WHO) Global database (VigiBase®) up to 2016.
Overall, there were 331 montelukast-related adverse drug reactions in the Dutch database and 17,723 in the WHO database. Slightly less than one third of the reports in each database involved patients younger than 19 years (32.3% and 32.4%, respectively).
In the analysis, the researchers used the reporting odds ratio (ROR), which provides an estimate of whether an adverse event is disproportionately reported for a certain drug compared with all other drugs. Notably, ROR cannot say anything about causality.
Depression was the most frequently reported adverse reaction overall in the global WHO database (ROR, 6.93; 95% confidence interval [CI], 6.5 – 7.4). Among children only, the most commonly reported ADR was aggression (ROR, 29.77; 95% CI, 27.5 – 32.2).
In the Dutch database, headache was the most frequently reported adverse reaction overall in both adults (ROR, 2.26; 95% CI, 1.61 – 3.19), and children (ROR, 3.18; 95% CI, 2.66 – 3.70).
Other commonly reported adverse reactions in both the Dutch and WHO databases included nightmares in both children and adults. In the WHO database, suicidal ideation was also commonly reported.
Eight patients also reported allergic granulomatous angiitis to the Dutch database, whereas the WHO database had 563 reports of the condition. All patients survived.
The authors noted that the relationship between montelukast and allergic granulomatous angiitis is unclear. Some studies have suggested that the two are not connected, whereas others have suggested a causal relationship. More research is needed to clarify this relationship, they write.
“However, it has been reported that the symptoms of allergic granulomatous angiitis disappeared in some patients after withdrawing montelukast. This can be seen regarded as an argument for a causal relationship,” the authors write.
Until more data are available, “patients treated with montelukast should be followed to detect signs and symptoms of allergic granulomatous angiitis,” they advise.
They also note that the relationship between Montelukast and depression remains unclear. Asthma has been linked to increased depression and lower quality of life, so reports of depression may actually reflect symptoms of the underlying disease and not an adverse reaction to the drug.
“Further research is required to reveal the mechanism for the higher incidence of neuropsychiatric symptoms in patients using montelukast in comparison with other medications,” they conclude.
The authors mention several study limitations. Both databases relied on voluntary reporting of symptoms, which could have lead to underreporting. Also, the study cannot prove montelukast causes these adverse reactions.